Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 27, 2004, 4:33 PM CST for Barber County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2004, 4:33 PM CST (22:33 UTC)
- Expired
- Mar 27, 2004, 5:30 PM CST
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 11:35 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
| Mar 27, 1:35 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
677 WUUS53 KDDC 272233 SVRDDC KSC007-272330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 432 PM CST SAT MAR 27 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBER COUNTY IN SOUTH CENTRAL KANSAS THIS INCLUDES THE CITIES OF...SUN CITY...MEDICINE LODGE...LAKE CITY...ISABEL...HARDTNER...AETNA * UNTIL 530 PM CST * AT 427 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SUN CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3744 9898 3700 9899 3701 9854 3746 9851 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:10 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 27, 1:10 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 110 PM CST SAT MAR 27 2004 .DISCUSSION... DAYS 1-2... A BUSY ONE TODAY WITH DRY LINE SEVERE THUNDERSTORMS FOR THIS AFTERNOON FORMOST ON THE LIST OF CONCERNS. THE DIAGNOSTICS SHOW THE RELATIVELY PROGRESSIVE PATTERN ALOFT CAHARACTERIZED BY A WESTERN CONUS UPPER TROUGH AND AN EASTERN CONUS UPPER RIDGE. A VIGOROUS SHORT WAVE TROUGH ALOFT WAS LIFTING OUT OF THE UPPER TROUGH ACROSS KANSAS AT NOON TODAY AS THE POLAR COLD FRONT PLUNGED SOUTH THROUGH THE AREA. A DRY LINE AHEAD OF THE FRONT PROVIDED FOCUS FOR CONVECTION BY LATE MORNING WITH 1500 TO 2000 J/KG IN THE MOIST AIR JUST TO ITS EAST AND SUFFICIENT DEEP LAYER SHEAR TO SUPPORT SOME SUPERCELL STORMS, ESPECIALLY AT THE DRY LINE AND FRONT INTERSECTION OVER OUR NORTHERN CWA. HAVE ALREADY COORDINATED A SEVERE THUNDERSTORM WATCH WITH SPC FOR THIS ONE AND IT SHOULD BE MOSTLY OVER BY LATE AFTERNOON AS THE SYSTEM MOVES OFF TO THE EAST INTO CENTRAL KANSAS. AT THAT POINT SUBSIDENCE SHOULD BE IN PLACE. THE COLD CONVEYOR BELT WITH THIS EJECTING SYSTEM TODAY HAS BEEN SUFFICIENTLY STRONG TO PRODUCE WIND ADVISORY CRITERIA BEHIND THE FRONT AND WILL KEEP THAT ADVISORY IN PLACE UNTIL 600 PM CST THIS EVENING AFTER WHICH WINDS SHOULD DROP BELOW ADVISORY LEVELS. A SECOND UPPER SHORT WAVE TROUGH IS FORECAST DOWN THE UPPER BAROCLINIC ZONE INTO KANSAS FOR SUNDAY EVENING AND WILL FURNISH AT LEAST SOME LIFT ABOVE THE COLD DOME BUT THE UNSTABLE LAYER SHOULD BE QUITE SHALLOW AS AN ELEVATED MIXED LAYER CAPS IT OFF. WILL NOT INTRODUCE ANY MENTION OF CONVECTION AT THIS TIME. THE NEXT SHIFT WILL WANT TO LOOK AT THIS CLOSER AS THE MODELS DIFFER A LITTLE WITH HOW THEY HANDLE THIS FEATURE. IN ANY CASE, LARGE SCALE SUBSIDENCE ALONG WITH UPPER LEVEL HEIGHT RISES ARE IN STORE FOR SUNDAY NIGHT INTO MONDAY. DAYS 3-7... ALL THE MODELS ARRIVE AT A SOLUTION WHICH CLOSES OFF A MAJOR CYCLONE OVER THE GREAT LAKES STATES KEEPING THE HIGH PLAINS IF WEST KANSAS IN BASIC NORTH TO NORTHWEST FLOW ALOFT WITH SPOKE AFTER SPOKE OF COLD AIR ROTATING AROUND THE LOW AND SOUTH ACROSS KANSAS. THIS PROCESS SHOULD KEEP SOMEWHAT COOLER TEMPERATURES IN PLACE THROUGH THE COMING WEEK. THE GFS ADVERTIZES SOME LIFT AND MOISTURE OVER THE AREA BY THURSDAY AND GENERATES A LITTLE PRECIPITATION TOO. AT THIS POINT, ALL THOUGH THAT SEEMS REASONABLE, WILL NOT INTRODUCE ANYTHING AS ONGOING WEATHER HAS REDUCED AVAILABLE TIME TO LOOK INTO THIS AND IT MAY WELL BE SOMEWHAT IFFY ANYWAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 42 63 34 63 / 00 00 00 00 GCK 38 62 32 64 / 00 00 00 00 EHA 40 62 33 66 / 00 00 00 00 LBL 41 63 35 65 / 00 00 00 00 HYS 39 62 34 61 / 00 00 00 00 P28 47 66 38 64 / 60 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && JOHNSON/01
Hazardous weather outlook, Mar 27, 4:10 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 PM CST SAT MAR 27 2004 KSZ066-080-081-089-090-281200- BARBER-COMANCHE-KIOWA-PRATT-STAFFORD- 410 PM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG PACIFIC COLD FRONT AND MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THROUGH 700 PM. THE COLD FRONT WILL MOVE THROUGH HUDSON...PRATT... SUN CITY AND BUTTERMILK BETWEEN 400 PM AND 500 PM AND WILL REACH MEDICINE LODGE AROUND 530 PM. THE THREAT OF SEVERE WEATHER WILL END WITH PASSAGE OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED UNTIL COLD FRONTAL PASSAGE OCCURS. KSZ030-031-044>046-063>065-076>079-085>088-281200- CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-HODGEMAN-LANE-MEADE- NESS-PAWNEE-RUSH-SEWARD-STEVENS-TREGO- 410 PM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS GUSTING TO AROUND 40 MPH WILL DIMINISH TO 10 TO 20 MPH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED UNTIL COLD FRONTAL PASSAGE OCCURS. KSZ043-061-062-074-075-084-281200- GRANT-HAMILTON-KEARNY-MORTON-SCOTT-STANTON- 410 PM CST (310 PM MST) SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED UNTIL COLD FRONTAL PASSAGE OCCURS. 01
In the hours before
Local storm report, Mar 27, 2:37 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 N WELLSFORD 37.64N 99.02W
03/27/2004 1.75 INCH KIOWA KS LAW ENFORCEMENT
&&
JOHNSONLocal storm report, Mar 27, 2:50 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 13 ESE RUSH CENTER 38.39N 99.09W
03/27/2004 1.50 INCH RUSH KS TRAINED SPOTTER
&&
18Local storm report, Mar 27, 3:01 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 4 E ROZEL 38.20N 99.33W
03/27/2004 0.88 INCH PAWNEE KS TRAINED SPOTTER
0145 PM FUNNEL CLOUD 4 E ROZEL 38.20N 99.33W
03/27/2004 PAWNEE KS TRAINED SPOTTER
&&
18Special weather statement, Mar 27, 3:39 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CST SAT MAR 27 2004 KSZ030-031-045-046-064-078>080-088-089-280100- CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-RUSH-TREGO- 339 PM CST SAT MAR 27 2004 ..SEVERE THUNDERSTORM WATCH CANCELLED... AT 330 PM CST A STRONG PACIFIC COLD FRONT EXTENDED FROM PAWNEE ROCK TO ASHLAND AND WAS MOVING RAPIDLY SOUTHEASTWARD. THE THREAT OF SEVERE WEATHER HAD ENDED WITH THE INVASION OF COOLER AND DRIER AIR BEHIND THE COLD FRONT. THUS...SEVERE THUNDERSTORM WATCH NUMBER 35 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... TREGO...ELLIS...NESS...HODGEMAN...FORD...CLARK. SEVERE THUNDERSTORM WATCH NUMBER 35 CONTINUES IN EFFECT UNTIL 500 PM FOR EDWARDS...KIOWA...AND COMANCHE COUNTIES. KSZ065-066-081-090-280100- BARBER-PAWNEE-PRATT-STAFFORD- 339 PM CST SAT MAR 27 2004 ...TORNADO WATCH CANCELLED... AT 330 PM CST A STRONG PACIFIC COLD FRONT EXTENDED FROM PAWNEE ROCK TO ASHLAND AND WAS MOVING RAPIDLY SOUTHEASTWARD. THE THREAT OF SEVERE WEATHER HAD ENDED WITH THE INVASION OF COOLER AND DRIER AIR BEHIND THE COLD FRONT. THUS...TORNADO WATCH NUMBER 37 HAS BEEN CANCELLED FOR RUSH COUNTY. TORNADO WATCH NUMBER 37 CONTINUES IN EFFECT UNTIL 7 PM FOR THE FOLLWING COUNTIES... PAWNEE...STAFFORD...PRATT...AND BARBER. 01
Local storm report, Mar 27, 3:46 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL WAKEENEY 39.02N 99.88W
03/27/2004 0.75 INCH TREGO KS TRAINED SPOTTER
0250 PM HAIL 1 S BYERS 37.77N 98.87W
03/27/2004 1.00 INCH PRATT KS TRAINED SPOTTER
0305 PM HAIL 2 S ST. JOHN 37.97N 98.76W
03/27/2004 1.75 INCH STAFFORD KS TRAINED SPOTTER
0338 PM HAIL MACKSVILLE 37.96N 98.97W
03/27/2004 0.75 INCH STAFFORD KS LAW ENFORCEMENT
&&
18Local storm report, Mar 27, 4:27 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL CULLISON 37.63N 98.91W
03/27/2004 1.00 INCH PRATT KS TRAINED SPOTTER
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:24 AM CST | Severe Thunderstorm Warning | DDC | Trego | 51 min |
| Mar 27, 12:13 PM CST | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Mar 27, 12:21 PM CST | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 39 min |
| Mar 27, 12:32 PM CST | Severe Thunderstorm Warning | DDC | Ellis | 58 min |
| Mar 27, 12:49 PM CST | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 56 min |
| Mar 27, 1:00 PM CST | Severe Thunderstorm Warning | DDC | Ness, Rush | 60 min |
| Mar 27, 1:07 PM CST | Tornado Warning | DDC | Edwards, Pawnee | 38 min |
| Mar 27, 1:42 PM CST | Tornado Warning | DDC | Pawnee | 33 min |
| Mar 27, 1:53 PM CST | Severe Thunderstorm Warning | DDC | Ellis | 67 min |
| Mar 27, 1:57 PM CST | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| Mar 27, 2:09 PM CST | Tornado Warning | DDC | Pawnee, Rush | 36 min |
| Mar 27, 2:20 PM CST | Tornado Warning | DDC | Pawnee | 25 min |
| Mar 27, 2:22 PM CST | Tornado Warning | DDC | Kiowa, Pratt | 58 min |
| Mar 27, 2:57 PM CST | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Mar 27, 4:16 PM CST | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 59 min |
| Mar 27, 5:10 PM CST | Severe Thunderstorm Warning | DDC | Pratt | 35 min |
| Mar 27, 5:29 PM CST | Severe Thunderstorm Warning | DDC | Barber | 76 min |
| Mar 27, 5:45 PM CST | Tornado Warning | DDC | Barber | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.